Illinois, 2016

Hail in Illinois, April 21, 2016

April 21, 2016 · NWS PAH · 1 event in 1 county or zone

A broken line of thunderstorms developed along a cold front that trailed southwest across southern Illinois from a low pressure center over the Great Lakes region. Some of the storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms developed along a cold front that trailed southwest across southern Illinois from a low pressure center over the Great Lakes region. Some of the storms produced hail up to the size of dimes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 4:52 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 21, 4:52 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
552 PM CDT THU APR 21 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 210 PM CDT Thu Apr 21 2016

Precipitation lingered in the eastern portions of the area
(Pennyrile region of west KY/parts of southwest IN) all morning.
Some additional development occurred back to the west of that
activity from near Paducah to Evansville up to Pike County IN. By
early afternoon, some isolated convection started flaring up over
S. IL. Hardly any lightning with any of this activity but hail may
occur.

The upper level low, clearly seen in water vapor loop over central
Iowa this morning, moved into southern IA/northern MO this
afternoon. This low will move into western IL by 00Z this evening
and into central IL later tonight. As this occurs...we will continue
to see the chances for showers and some thunderstorms through
tonight, as the main trough pivots over our region and better
moisture becomes available. Freezing levels are pretty low, so
some of the storms could produce some hail. Looking at the latest
suite of models...it is still difficult to pinpoint where
convection may set up, but the consensus appears to be that
southern IL, southwest IN and parts of SEMO have the best chances
to see additional development this afternoon into the evening
hours.

Models have become a little more persistent on lingering
precipitation in the our eastern sections (southeast IL, southwest
IN and the northern Pennyrile of western KY) later tonight (after
midnight) and even into Friday...as lingering moisture interacts
with the departing upper low to produce some showers. This is in
line with previous thinking so just minor adjustments will be
needed to POPs over the next 24 hours.

The effects of this upper low will finally get out of the region
Friday night. Then we can focus on another nice spring weekend,
which promises to be dry and warm. Although it will be rather cool
to start out the day on Saturday, as Friday nights lows will be in
the upper 40s across the north with lower 50s in the south.

.LONG TERM...(Sunday through Thursday)
Issued at 210 PM CDT Thu Apr 21 2016

A weak upper level ridge will move east by Monday providing a
southwest flow regime as one upper level low over the Dakotas
dissipates and another develops over the southern Rockies. This
moist flow will provide ample opportunities for showers and
thunderstorms for most of next week across the area.

At the surface, a weak front will lie east to west over the CWA by
late Tuesday. This is expected to move north as a warm front on
Wednesday. After that the models diverge slightly with the GFS
pushing a front through the area on Thursday. The ECMWF and GEFS
prefer to hang the front up either over our cwa or just to the
north.

All this means is that an unsettled, wet week is expected.

SPC has a small portion of the northwest edge of our CWA outlooked
for next Thursday. This looks pretty good as jet dynamics will be
strongest in that area ahead of a surface low lifting out of the
southern plains. Surface or elevated instability is forecast to be
over the area from Tuesday on. Any severe looks to be more isolated
in nature for us.

The Ensemble SA Tables suggest the heaviest rains will be Wednesday
and Thursday. However, any thunderstorm could produce locally heavy
rain next week.

&&

.AVIATION...
Issued at 552 PM CDT Thu Apr 21 2016

Variable VFR isolated MVFR cigs this evening with scattered
showers and isolated thunderstorms moving across the area. Winds
will become light and veer more toward the WSW. An increase in
low level moisture by early tomorrow should last through the day.
Have a hint of a lower cloud deck but primary cig VFR. May have
to tweak those down with time. NNW winds tomorrow with a few gusts
15-20 kts after 14z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...PS
Hazardous weather outlook, Apr 21, 3:24 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT THU APR 21 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 PM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON
AND EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY.
OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TO THE NORTH OF HIGHWAY 13 IN
SOUTHERN ILLINOIS THIS AFTERNOON.

In the hours before

Special weather statement, Apr 21, 1:00 PM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU APR 21 2016

ILZ075-080-081-211930-
PERRY IL-FRANKLIN IL-JEFFERSON IL-
200 PM CDT THU APR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY...NORTHERN
FRANKLIN AND SOUTHERN JEFFERSON COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTHEAST OF DUQUOIN ON THE PERRY AND FRANKLIN COUNTY LINE OR
NEAR REND LAKE AREA...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...BENTON...REND LAKE AREA...SESSER...VALIER...INA...NORTH
CITY...WALTONVILLE...BONNIE...EWING AND NASON.

LAT...LON 3833 8889 3811 8871 3796 8913 3810 8922
TIME...MOT...LOC 1857Z 240DEG 49KT 3808 8907

The radar

The Evansville,IN radar (KVWX), 55 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 21, 6:21 PM CST
Where
Wayne County, 2 mi E of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -88.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622861.